Minnesota, 2007

Hail in Minnesota, September 13, 2007

September 13, 2007 · NWS ARX · 3 events in 1 county or zone

A cold front moved across southeast Minnesota in the late morning and early afternoon hours on September 13th. Isolated severe thunderstorms formed along and ahead of the cold front, producing large hail across parts of Wabasha county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front moved across southeast Minnesota in the late morning and early afternoon hours on September 13th. Isolated severe thunderstorms formed along and ahead of the cold front, producing large hail across parts of Wabasha county. The public reported hail sizes ranging from penny near Bear Valley to quarters near Theilman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 13, 2:40 AM CST, 9 hours 5 minutes earlier.

Area forecast discussion, Sep 13, 2:40 AM CST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
340 AM CDT THU SEP 13 2007

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

FORECAST CONCERNS INCLUDE SHOWER/ISOLATED THUNDER CHANCES WITH COLD
FRONTAL  PASSAGE TODAY...WINDY AND COLDER CONDITIONS ON
FRIDAY...THEN PROBABLE FROST FRIDAY NIGHT/SATURDAY MORNING.

SURFACE MAP EARLY THIS MORNING HAD DEEPENING LOW PRESSURE OVER
SOUTHERN MANITOBA WITH A COLD FRONT EXTENDING SOUTH-SOUTHWEST
THROUGH EASTERN ND/SD...INTO WESTERN NEB. IR SATELLITE SHOWING SOME
ACCAS OVER NORTHERN WISCONSIN ON NOSE OF BETTER MOISTURE TRANSPORT.
RADAR HAD A FEW SHOWERS ASSOCIATED WITH THE ACCAS. SOME OF THIS MAY
CLIP TAYLOR COUNTY THROUGH 12Z.  OTHERWISE...LIGHT SOUTHERLY AIRFLOW
AHEAD OF THE LOW AND COLD FRONT WAS HOLDING TEMPERATURES IN THE UPPER 40S
TO LOWER 50S.

00Z 13SEP07 GFS AND NAM OFFERING VERY SIMILAR SOLUTIONS THROUGH THE
PERIOD...LENDING TO OVERALL HIGHER FORECAST CONFIDENCE.

FOR TODAY...THE LOW OVER SOUTHERN MANITOBA THIS MORNING PUSHES EAST
INTO SOUTHERN ONTARIO THIS AFTERNOON...DRAGGING THE COLD FRONT INTO
THE REGION. NAM PRODUCES A VERY NARROW CORRIDOR OF MUCAPE OF
500-1000J/KG BASED ON DEW POINTS IN THE MID 60S. THIS SEEMS A BIT
RICH. GFS PRODUCES 300-600J/KG WHICH SEEMS A BIT MORE REASONABLE
LOOKING AT DEW POINT TRAJECTORY OUT OF THE SOUTHERN/CENTRAL PLAINS
TODAY. EITHER WAY...CAPE NOT REALLY THAT IMPRESSIVE FOR EXPLOSIVE
THUNDERSTORM DEVELOPMENT ALONG THE FRONT. INSTEAD...WILL LIKELY SEE
A BROKEN BAND OF 20-30 MILE WIDE SHOWERS/ISOLATED THUNDER RIGHT
ALONG THE FRONT AS IT MAKES PASSAGE THROUGH THE AREA THIS AFTERNOON
THROUGH EARLY EVENING. THE FRONT/SHOWER ACTIVITY PUSHES EAST OF THE
AREA BY MIDNIGHT.

STRONG COLD AIR ADVECTION TAKES PLACE ACROSS THE AREA ON FRIDAY AS
CANADIAN HIGH BUILDS INTO THE NORTHERN PLAINS. 850MB TEMPERATURES
PLUMMET INTO THE ZERO TO MINUS 3C RANGE THROUGH THE AFTERNOON. THIS
WILL ONLY YIELD HIGHS IN THE UPPER 40S TO MIDDLE 50S. BREEZY
NORTHWEST WINDS AND BROKEN STRATOCUMULUS CLOUD DECK WILL PROVIDE THE
AREA WITH VERY AUTUMN-LIKE CONDITIONS.

COLD CANADIAN HIGH SETTLES OVER THE AREA FRIDAY NIGHT FOR RAPID
CLEARING AND LIGHT WINDS. CLEAR SKIES AND LIGHT WINDS UNDER THE HIGH
WILL LEAD TO HIGH LIKELIHOOD OF FROST THROUGH EARLY SATURDAY
MORNING. FROST HEADLINES WILL LIKELY BE WARRANTED AS WE DRAW CLOSER
TO THAT TIME PERIOD.

THE HIGH SINKS SLOWLY SOUTHEAST INTO THE OHIO RIVER VALLEY ON
SATURDAY...SETTING UP A SOUTHERLY/WARMING AIRFLOW ACROSS THE AREA
WITH HIGHS TOPPING OFF IN THE 60S.

NAM AND ECMWF SHOWING A SHORTWAVE TROUGH MAKING ITS WAY INTO CENTRAL
PLAINS/MIDWEST SATURDAY NIGHT. THIS PRODUCES PRETTY STRONG
ISENTROPIC LIFT/MOISTURE TRANSPORT ACROSS A WARM FRONTAL BOUNDARY
THAT WILL EXTEND FROM IA INTO IL FOR PERHAPS SOME ELEVATED
CONVECTION INTO SOUTHERN PORTIONS OF THE FORECAST AREA. HAVE ADDED A
SMALL CHANCE OF SHOWERS/THUNDER IN THE GRIDS TO HONOR THIS SIGNAL.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

LINGERING ELEVATED CONVECTION MAY BE AROUND SUNDAY MORNING AS THE
SHORTWAVE PASSES TO OUR SOUTH.

BEYOND THIS...00Z 13SEP07 GFS/ECMWF CONTINUE TO BE IN GOOD AGREEMENT
THROUGH THE PERIOD. BOTH MODELS HAVE LOW PRESSURE MOVING FROM
INTERMOUNTAIN WEST INTO THE NORTHERN PLAINS/UPPER MIDWEST BY END OF
THE PERIOD. CURRENT EXTENDED GRIDS REFLECT THIS WITH SHRA/TS CHANCES
TUE/WED. SOUTHERLY AIRFLOW AHEAD OF THE LOW WILL ALSO PRODUCE
TEMPERATURES SOME 5 TO 10 DEGREES ABOVE SEASONAL NORMALS.

&&

.AVIATION...

WIND PROFILERS SEEM TO BE INDICATING SPEEDS ABOVE THE SURFACE A
ABOUT 10KTS LESS THAN 88D VAD WINDS. THIS WOULD INDICATE A MORE
MARGINAL LLWS SITUATION. WILL MONITOR THROUGH 11Z AND PROBABLY
DECREASE THE 12Z TAF WS GROUP BASED ON CONDITIONS. VALLEY WIND
REMAINS SOMEWHAT DECOUPLED FROM FREE ATMOSPHERE WITH 7 KTS. IT MAY
BE MORE OF A WS015/24030KT.  LATER TODAY EXPECT A COLD FRONT TO
SHIFT THROUGH WITH A BROKEN LINE OF SHRA AND POSSIBLE TSRA. WITH
LIMITED INSTABILITY...THE TSRA CHANCES ON THE AIRFIELD ARE RATHER
SMALL SO WILL CONTINUE NON-MENTION IN THE TAFS. COLD FRONT WEATHER
SHOULD REMAIN A BROKEN LINE AND MVFR CONDITIONS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

SHORT/LONG TERM...DAS
AVIATION..........BAUMGARDT
Hazardous weather outlook, Sep 13, 3:58 AM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
458 AM CDT THU SEP 13 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-141200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
458 AM CDT THU SEP 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING.
ISOLATED THUNDERSTORMS ARE POSSIBLE WITH THIS FRONT...BUT IT APPEARS
INSTABILITY WILL BE LIMITED. THEREFORE...SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FROST LOOKS LIKELY FOR MANY AREAS SATURDAY MORNING.

AN INCREASING MOIST AND UNSTABLE SOUTHERLY AIRFLOW AHEAD OF AN UPPER
LEVEL DISTURBANCE WILL PRODUCE A CHANCE OF THUNDERSTORMS ACROSS THE
AREA...MAINLY SOUTH OF INTERSTATE 94...SATURDAY NIGHT THROUGH
SUNDAY. AT THIS TIME IT APPEARS THAT THESE THUNDERSTORMS SHOULD
REMAIN BELOW SEVERE LIMITS.

THUNDERSTORM CHANCES WILL ALSO BE SEEN ACROSS THE AREA FROM MONDAY
NIGHT THROUGH WEDNESDAY AS LOW PRESSURE MOVES SLOWLY FROM THE PLAINS
INTO THE UPPER MIDWEST. IT IS STILL TOO EARLY TO DISCERN IF THERE
WILL BE ANY SEVERE WEATHER FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BAUMGARDT/DAS

The radar

The Minneapolis radar (KMPX), 98 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wabasha

When
September 13, 11:45 AM CST
Where
Wabasha County, 5 mi NW of Bear Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
44.371, -92.522

Hail, Wabasha

When
September 13, 12:00 PM CST
Where
Wabasha County, 3 mi N of Mazeppa
Measured
0.88 in hail
Reported by
Public
Coordinates
44.323, -92.550

Hail, Wabasha

When
September 13, 12:26 PM CST
Where
Wabasha County, Theilman
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.300, -92.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55264, 55265, 55270.